Mississippi, 2002Hail and Damaging Winds in Mississippi, July 8, 2002
July 8, 2002 · NWS JAN · 6 events in 4 counties and zones
4 thunderstorm wind, 1 hail, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 8, 2:10 PM CST, 45 minutes earlier.
Area forecast discussion, Jul 8, 2:10 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT MON JUL 08 2002
THE MAIN FORECAST PROBLEM CONTINUES TO BE THE SHOWER AND
THUNDERSTORM CHANCES. IN THE SHORT TERM PERIOD (THROUGH THURSDAY)
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY SHOULD CONTINUE TO BE A DAILY OCCURRENCE.
AT THE 500 MB LEVEL...A HIGH PRESSURE RIDGE IS IN PLACE ACROSS THE
SOUTHWESTERN UNITED STATES. THIS PATTERN IS EXPECTED TO CONTINUE
THROUGH WEDNESDAY. FROM WEDNESDAY INTO THURSDAY...A LOW PRESSURE
CENTER AND ASSOCIATED TROUGH IS FORECAST TO MOVE SOUTHEASTWARD
AROUND THE RIDGE WITH A 500 MB LOW PRESSURE CENTER OVER THE DAKOTAS
BY WEDNESDAY. AHEAD OF THIS TROUGH...A WEAK FRONT SHOULD PUSH AS FAR
SOUTH AS TENNESSEE WHERE IT WILL BECOME NEARLY STATIONARY. THIS
BOUNDARY COULD HELP TO ENHANCE RAIN CHANCES BY THURSDAY...ESPECIALLY
IN NORTHERN PORTIONS OF THE FORECAST AREA. ANOTHER INTERESTING
FEATURE IS A BROAD LOW PRESSURE AREA IN THE GULF OF MEXICO...ABOUT
280 MILES EAST-SOUTHEAST OF BROWNSVILLE, TEXAS. THIS SYSTEM MAY
DEVELOP INTO A TROPICAL DEPRESSION WITHIN THE NEXT 24 HOURS AND
WOULD BE THE FIRST TROPICAL DEPRESSION OF THE SEASON. HOWEVER...SO
FAR IT APPEARS THIS SYSTEM WILL CONTINUE TO TRACK WESTWARD TOWARDS
SOUTH TEXAS AND NORTHEASTERN MEXICO. THIS PATH WOULD MEAN THE SYSTEM
SHOULD HAVE NO SIGNIFICANT AFFECT ON OUR WEATHER THIS WEEK.
FOR POPS...AT THIS POINT BELIEVE TUESDAY WILL BE THE DRIEST DAY IN
THE SHORT TERM. HOWEVER WILL STILL GO WITH ISOLATED CONVECTION IN
NORTHERN SECTIONS AND SCATTERED IN CENTRAL AND SOUTH. THEN WILL
BEGIN TO INCREASE POPS...INTO THURSDAY AS THE WEAK FRONTAL BOUNDARY
APPROACHES.
FOR TEMPERATURES...NOT MUCH CHANGE EXPECTED WITH LOWS OF 70 TO 75
AND HIGHS OF 90 TO 95 THROUGH THURSDAY. THERE ARE ONLY MINOR
DIFFERENCES IN THE MODEL GUIDANCE.
IN THE EXTENDED...FRIDAY THROUGH MONDAY...
THE UPPER LEVEL RIDGE WILL MOVE EASTWARD INTO THE UPPER MIDWEST BY
MONDAY ACCORDING TO THE LATEST AVN EXTENDED MODEL FORECAST. A
SURFACE BOUNDARY ACROSS THE SOUTHERN U.S. SHOULD BE SLOW TO MOVE
SOUTH OF THE AREA WHICH MEANS SCATTERED CONVECTION SHOULD CONTINUE
THROUGH THE PERIOD...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.
JAN 72 94 73 93/ 10 30 10 30
MEI 71 94 71 94/ 10 30 10 30
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
15
In the hours before
Special weather statement, Jul 8, 2:06 PM CST, 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT MON JUL 08 2002
...THUNDERSTORMS...
SCATTERED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND
EVENING OVER PORTIONS OF THE LOWER MISSISSIPPI VALLEY. A FEW OF
THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING DOWNBURST
WINDS UP TO 60 MPH AND LARGE HAIL. THE BEST CHANCES FOR ISOLATED
SEVERE THUNDERSTORMS WILL BE IN TWO AREAS...IN THE VICINITY OF
NORTHWEST MISSISSIPPI...EXTREME NORTHEAST LOUISIANA AND EXTREME
SOUTHEAST ARKANSAS...AND OVER SOUTHEAST MISSISSIPPI.
THE ATMOSPHERE WILL REMAIN VERY UNSTABLE AND MOIST OVER THE
REGION. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE WESTWARD.
LEFTOVER OUTFLOW BOUNDARIES FROM ACTIVITY THAT OCCURRED SUNDAY
EVENING...WILL ALSO HELP FOCUS THE STORMS THIS AFTERNOON AND
EVENING. THE STORMS SHOULD DIMINISH THIS EVENING BETWEEN 9 PM AND
MIDNIGHT.
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR A TIME LATER
TODAY AND INTO THE EVENING HOURS.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
4 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Carroll
- When
- July 8, 2:55 PM CST
- Where
- Carroll County, 10 mi NW of Carrollton
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.600, -90.033
Several large limbs were blown down in the northwestern part of the county.
Hail, Carroll
- When
- July 8, 2:55 PM CST
- Where
- Carroll County, 10 mi NW of Carrollton
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.600, -90.033
Funnel Cloud, Jones
- When
- July 8, 3:30 PM CST
- Where
- Jones County, Ellisville
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.623, -89.169 (the zone’s center; the record gives no point)
A funnel cloud was sighted near Interstate 59.
Thunderstorm Wind, Covington
- When
- July 8, 5:30 PM CST
- Where
- Covington County, Collins
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.633, -89.550
A few trees were reported down in the area.
Thunderstorm Wind, Jones
- When
- July 8, 5:30 PM CST
- Where
- Jones County, 5 mi N of Laurel
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.767, -89.133
Thunderstorm Wind, Jefferson Davis
- When
- July 8, 6:15 PM CST
- Where
- Jefferson Davis County, 5 mi NE of Prentiss
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.650, -89.817
Numerous powerlines were blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 8 to 9, 20021 death · 26 injured · 29 events
- Heat in Pennsylvania, July 8 to 9, 20021 death · 1 event
- Heat in Louisiana, July 8, 20021 death · 1 event
- Tornado in Montana, July 8, 2002$100,000 · F2 · 1 event
- Tornadoes and Hail in Montana, July 8, 2002$245,000 · F0 · 32 events
- Heat in California, July 8 to 11, 20029 injured · 1 event
- Lightning Strike in North Carolina, July 8, 2002$190,000 · 1 event
- Tornado in Montana, July 8, 2002$50,000 · F1 · 1 event
- Flash Flood and Flooding in Wisconsin, July 8 to 9, 2002$60,000 · 61 kt wind · 12 events
- Damaging Winds in Wyoming, July 8, 2002$71,000 · 61 kt wind · 2 events
- Damaging Winds in Texas, July 8, 2002$38,000 · 6 events
- Heat in Wisconsin, July 8, 200220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309185, 5309186, 5309187, 5309188, 5309189, 5309190.